Alert archive / Texas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 251, NWS Lubbock, TX

July 17, 2021Motley County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Jul 17, 2021, 3:54 PM CDT for Motley County, Texas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2021, 3:54 PM CDT (20:54 UTC)
Expired
Jul 17, 2021, 4:24 PM CDT
In force
30 min
Issued by
NWS Lubbock, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Motley County, TX

The radar

The Lubbock radar (KLBB), 122 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 746 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 82 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
746 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
82 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS54 KLUB 172054
SVRLUB
TXC345-172200-
/O.NEW.KLUB.SV.W.0251.210717T2054Z-210717T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lubbock TX
354 PM CDT Sat Jul 17 2021

The National Weather Service in Lubbock Texas has issued a

* Severe Thunderstorm Warning for...
  Northeastern Motley County in northwestern Texas...

* Until 500 PM CDT.

* At 353 PM CDT, a severe thunderstorm was located 9 miles south of
  Northfield, or 13 miles northeast of Matador, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Motley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3402 10062 3420 10083 3427 10062 3417 10052
      3413 10052
TIME...MOT...LOC 2053Z 050DEG 3KT 3415 10066 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI/GKendrick
2 follow-up statements
087 
WWUS54 KLUB 172114
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
414 PM CDT Sat Jul 17 2021

TXC345-172200-
/O.CON.KLUB.SV.W.0251.000000T0000Z-210717T2200Z/
Motley TX-
414 PM CDT Sat Jul 17 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR NORTHEASTERN MOTLEY COUNTY...

At 413 PM CDT, a severe thunderstorm was located 11 miles northeast
of Matador, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Motley County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3402 10062 3420 10083 3427 10062 3417 10052
      3413 10052
TIME...MOT...LOC 2113Z 060DEG 1KT 3413 10068 

HAIL...1.00IN
WIND...60MPH
 
$$

WCI/GKendrick
054 
WWUS54 KLUB 172124
SVSLUB

Severe Weather Statement
National Weather Service Lubbock TX
424 PM CDT Sat Jul 17 2021

TXC345-172133-
/O.CAN.KLUB.SV.W.0251.000000T0000Z-210717T2200Z/
Motley TX-
424 PM CDT Sat Jul 17 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOTLEY COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 3402 10062 3420 10083 3427 10062 3417 10052
      3413 10052
TIME...MOT...LOC 2121Z 050DEG 3KT 3412 10069 

$$

WCI/GKendrick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:50 PM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 17, 2:50 PM CDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
250 PM CDT Sat Jul 17 2021

.SHORT TERM...
Saturday afternoon, we have seen convective initiation already occur
across the far Southeast TX Panhandle in conjunction with what looks
to be some elevated instability propagating south from persistent t-
storm activity across nrn OK. We are also seeing some convective
towers developing along a surface trough in eastern NM, bending N-
NEwd into the NW TX and western OK Panhandles where a weak
front/outflow boundary reside. Aloft, a weak, convectively-enhanced
vort max can be seen in water vapor imagery from ern KS into the nrn
Okla Panhandle. The influence of this weak perturbation should
assist convective development today within an environment of 1000-
2000 J/kg of MLCAPE, but very weak wind shear, 850-300mb mean flow
is under 10 kts from the W-NW. There is plentiful deep-layer
moisture though with PWATS in the 1.2 to 1.6 inch range. Through the
remainder of the afternoon we expect coverage of storms to remain
isolated in our forecast area, as storm motion will be generally
southerly, keeping NM activity to our west, while the storms
developing across the NW TX Panhandle will take some time to
organize and begin to march swd. We will also still watch the SE
Panhandle and nrn Rolling Plains counties where we currently have a
few storms.

The latest CAM guidance remains in good agreement that we should see
a disorganized MCS, or broken line of storms, move S-SE through
roughly the western half of the forecast area late tonight, with
perhaps another smaller cluster of storms affecting the NE. With
this activity not expected to move into the area until around
midnight, there is some uncertainty how far it will progress in the
face of a weakening and veering LLJ, and how far to the south and
east we should extend the rain chances. The highest PoPs are in the
southwest Texas Panhandle with the lowest in the southern Rolling
Plains. A threat for locally heavy rainfall remains valid,
especially for the area roughly west of 385 and north of 114 where
the western cluster of storms may tend to stall late tonight. Also,
the strongest storm cores will likely be capable of producing strong
or marginally severe downdraft wind gusts.

Rain chances on Sunday will depend a great deal on how storms evolve
overnight. It is possible that we could see some lingering showers
across the western and northern areas Sunday morning, along with
potential for MCV development. If a MCV does develop, it will likely
drift south or southwest during the day and be a preferred area for
convection to fire Sunday afternoon. Otherwise, a continued moist
and weakly-capped airmass, along with a stronger disturbance
approaching from our north late in the day, should support a chance
of more t-storm activity Sunday afternoon.

.LONG TERM...
Consensus is getting stronger for the location of the synoptic cold
front pushing south out of the Central Plains into the Southern
Plains region. Not much change from yesterdays output wrt the
amplified ridge over the intermountain west, but the subsequent
troughing to the east is sharper and pushes the cold front through
the Texas Panhandle a little quicker on Monday. The sharpening
trough has increased the signal and confidence for showers and
storms on Tuesday, especially in the Rolling Plains, where deeper
boundary layer moisture resides. The front will also move quicker
than previous runs, with precipitation chances declining more
sharply by early Wednesday. The upper level low wrapping around the
periphery of the amplified upper level high will move farther south
as well. As a result, we'll see less precipitation and cloud cover
than was being anticipated yesterday. As a result, max temperatures
will rebound closer to normal by Friday and Saturday. Wednesday will
still be 5-10 degrees below normal, especially across the southern
South Plains and southern Rolling Plains, where cloud cover and
slight chance POPs remain behind the cold front.

Although rainfall may not be as widespread as previously thought
with the passage of the cold front, PWATs Monday evening through
Tuesday approach 2" at times, so any storms that are able to form
would have the potential for moderate to heavy rainfall and localized
flooding over affected locations. Lingering moisture and more stable
environment behind the front may lead to low stratus and/or some fog
developing early Tuesday and Wednesday morning across the southern
South Plains and southern Rolling Plains.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33/55
Hazardous weather outlook, Jul 17, 2:47 PM CDT, 1 hour 7 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
247 PM CDT Sat Jul 17 2021

TXZ021>044-182000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
247 PM CDT Sat Jul 17 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Isolated to possibly scattered thunderstorms will be possible
tonight, particularly across southern Texas Panhandle, northern
South Plains and northern Rolling Plains. Locally heavy rain can be
expected, with rain rates up to 1 to 2 inches per hour possible in
the strongest storms. Isolated strong to possibly damaging wind gusts
up to 60 mph will be possible as well, but the severe weather threat
is overall low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Improving rain chances the end of the weekend into early next week
also will bring a risk for locally heavy rain and flooding,
especially Monday evening into early Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 17, 3:40 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Lubbock TX
340 PM CDT Sat Jul 17 2021

TXZ031-172115-
Motley TX-
340 PM CDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MOTLEY COUNTY UNTIL
415 PM CDT...

At 340 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Northfield, or 15 miles northeast of Matador. This
storm was nearly stationary.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern Motley
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3397 10063 3417 10085 3428 10062 3419 10052
      3411 10052
TIME...MOT...LOC 2040Z 349DEG 1KT 3417 10062

GKendrick

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:40 PM CDTSpecial Weather StatementLUBMotley35 min
Jul 17, 3:50 PM CDTAreal Flood AdvisoryLUBMotley2 hr
Jul 17, 5:56 PM CDTSpecial Weather StatementLUBBriscoe34 min

Nearby

Severe Thunderstorm Warnings in Texas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.